- Drug induced - some medications can result in damage to the auditory system with prolonged use. They are called ototoxic. Here are a few drugs that are known to cause hearing loss: aminoglycoside antibiotics (such as streptomycin, neomycin, kanamycin); salicylates in large quantities (aspirin), loop diuretics (lasix, ethacrynic acid); and drugs used in chemotherapy regimens (cisplatin, carboplatin, nitrogen mustard). Genetics may predispose to vulnerability to drugs.
- Noise-induced hearing loss (NIHL) - this is hearing loss due to exposure to either a sudden, loud noise or exposure to loud noises for a period of time. A dangerous sound is anything that is 85 dB (sound pressure level - SPL) or higher. Genetics may determine vulnerability thresholds to noise.
- Temperature-induced hearing loss. Genetics could cause temporary hearing loss caused by a high body temperature. They recover some time after their body temperature has returned to normal.
Another study of a family with three children whose hearing was sensitive to temperature also linked their ailments to OTOF gene.
Fukushima K, Ramesh A, Srisailapathy CR, et al. (1996). An autosomal recessive nonsyndromic form of sensorineural hearing loss maps to 3p-DFNB6. Genome Res. 5 (3): 305–8. PMID 8593615
Varga, R. (2005). OTOF mutations revealed by genetic analysis of hearing loss families including a potential temperature sensitive auditory neuropathy allele Journal of Medical Genetics, 43 (7), 576-581 DOI: 10.1136/jmg.2005.03861
Wang, D., Wang, Y., Weil, D., Zhao, Y., Rao, S., Zong, L., Ji, Y., Liu, Q., Li, J., Yang, H., Shen, Y., Benedict-Alderfer, C., Zheng, Q., Petit, C., & Wang, Q. (2010). Screening mutations of OTOF gene in Chinese patients with auditory neuropathy, including a familial case of temperature-sensitive auditory neuropathy BMC Medical Genetics, 11 (1) DOI: 10.1186/1471-2350-11-79
Marlin, S., Feldmann, D., Nguyen, Y., Rouillon, I., Loundon, N., Jonard, L., Bonnet, C., Couderc, R., Garabedian, E., & Petit, C. (2010). Temperature-sensitive auditory neuropathy associated with an otoferlin mutation: Deafening fever! Biochemical and Biophysical Research Communications, 394 (3), 737-742 DOI: 10.1016/j.bbrc.2010.03.06